Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 111, NWS Tallahassee, FL

June 8, 2014Gadsden County, Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 8, 2014, 3:51 PM EDT for Gadsden County, Leon County, Wakulla County, Florida. It was in force for 39 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2014, 3:51 PM EDT (19:51 UTC)
Expired
Jun 8, 2014, 4:30 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gadsden County, FL, Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 4 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:25 PM EDTTSTM WND DMG4 W Woodville, FLTREES AND POWERLINES DOWN ON GRUBBS ROAD AND WIDE ROAD.
Jun 8, 4:26 PM EDTTSTM WND DMG5 Nw Tallahassee, FLMULTIPLE TREES DOWN ON FRED GEORGE ROAD AT MISSION AND OLD BAINBRIDGE ROADS.
Jun 8, 4:30 PM EDTTSTM WND DMG1 N Tallahassee, FLLARGE TREE BRANCH BLOWN ONTO WEST CAROLINA STREET
Jun 8, 4:30 PM EDTTSTM WND DMG2 Sw Woodville, FLMULTIPLE TREES DOWN IN THE BOB MILLER ROAD AREA
Jun 8, 4:30 PM EDTTSTM WND DMG4 W Woodville, FLSTEEPLE OF ST PETER PRIMITIVE BAPTIST CHURCH ON OAK RIDGE ROAD BLOWN OVER
Jun 8, 4:36 PM EDTTSTM WND DMG5 Nw Tallahassee, FLMULTIPLE TREES DOWN ON FRED GEORGE ROAD AT MISSION AND OLD BAINBRIDGE ROADS.
Jun 8, 4:40 PM EDTTSTM WND DMG3 Ne Fallschase, FLMULTIPLE TREES DOWN ON MICCOSUKEE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS52 KTAE 081951
SVRTAE
FLC039-073-129-082030-
/O.NEW.KTAE.SV.W.0111.140608T1951Z-140608T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT SUN JUN 8 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GADSDEN COUNTY IN FLORIDA...
  LEON COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF TALLAHASSEE...
  NORTHERN WAKULLA COUNTY IN FLORIDA...

* UNTIL 430 PM EDT

* AT 349 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES WEST OF
  TALLAHASSEE...OR NEAR FORT BRADEN...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3050 8417 3024 8427 3035 8462 3053 8455
TIME...MOT...LOC 1951Z 288DEG 23KT 3044 8448

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:24 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 8, 3:24 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
324 PM EDT Sun Jun 8 2014

.Near Term [Through Tonight]...
Storms will continue to develop and increase in intensity this
afternoon. Modified KTAE sounding yields very high surface based
instability in excess of 3500 J/kg. SPC mesoanalysis shows this
number as high as 5000 J/kg. In addition to the sea breeze front,
residual outflow boundaries will serve as triggers for additional
convection. SPC has issued a severe thunderstorm watch for most of
the area through 10 pm ET. Damaging winds and hail will be the
primary threats. Although we are missing some of the most recent
CAM runs, the most recently available data keep the upstream MCS
over Arkansas north of the region overnight.

.Short Term [Monday Through Tuesday Night]...
Weak ridging and somewhat drier air will build into the region
by Monday from the SW and result in a break of the afternoon
thunderstorms that we've been seeing the past few days. Expect
Monday to be mostly sunny with highs in the mid 90s, with a few
locations reaching the upper 90s. Heat indicies should generally
stay in the lower 100s as afternoon dewpoints should benefit from
the drier air mixing in, keeping these values in the mid to upper
60s.

A similar pattern for Tuesday is expected, though the ridging
will become less established late in the day as a mid level trough
begins to approach from the west. The drier air though should be
the primary limiting factor to afternoon convection. Temperatures
will still be warm in the mid 90s most sites.

.Long Term [Wednesday Through Sunday]...
The long term will be an active period for our region as the
longwave pattern features a strong Atlantic ridge to our east, and
and a strong ridge over Mexico. As is the case in this regime the
forecast area will be under deep layer south to southwesterly flow
on the east side of an upper level trough. Through the period, this
trough will slowly slide east through the area. The abundant
moisture, in addition to good instability and the seabreeze, will
lead to above average rainfall through at least Friday evening.
After Friday, the models begin to diverge with the GFS trying to dry
things out and the Euro keeping conditions near climatology for our
area. Decided to choose the Euro solution and this will keep our
POPs elevated through Sunday night.

&&

.Aviation...
[Through 18Z Monday] Scattered convection will continue to
develop this afternoon and any of the terminals could experience a
thunderstorm. MVFR conditions are expected with any convection,
although a brief period of IFR cannot be ruled out in heavier
showers. MVFR ceilings are expected to develop during the pre-dawn
hours.

&&

.Marine...
Outside of the daily sea breeze circulation, winds and seas will
remain low through the forecast period. The sea breeze on Monday
may be a bit stronger than usual with winds around 15 knots near
the coast.

&&

.Fire Weather...
Red Flag conditions are not expected this week.

&&

.Hydrology...
Localized rainfall will continue to be possible with the storms
through this afternoon, especially those that remain near the sea
breeze boundary. While these individual storms may briefly
present a minor flood threat from high rainfall rates, widespread
flooding is not anticipated. Area rivers have shown some minor
rises with the recent rainfall, though all points are expected to
remain well below flood stage.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  95  72  94  71 /  20  20  10  20  10
Panama City   75  90  75  89  73 /  10  20  10  10  10
Dothan        72  96  72  93  72 /  30  30  20  20  10
Albany        72  95  72  95  71 /  30  30  20  20  10
Valdosta      70  96  70  95  71 /  30  30  20  20  10
Cross City    71  94  70  92  70 /  20  20  10  20  10
Apalachicola  74  88  74  85  73 /  10  20  10  10  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...WOOL
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...WOOL
MARINE...GODSEY
FIRE WEATHER...WOOL
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:32 AM EDTSpecial Weather StatementTAEJefferson, Madison58 min
Jun 8, 3:31 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon44 min
Jun 8, 4:28 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla47 min
Jun 8, 4:52 PM EDTSevere Thunderstorm WarningTAEJefferson, Wakulla38 min
Jun 8, 5:10 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla50 min
Jun 8, 5:33 PM EDTSpecial Marine WarningTAE57 min
Jun 8, 5:36 PM EDTSevere Thunderstorm WarningTAEWalton39 min
Jun 8, 5:40 PM EDTSevere Thunderstorm WarningTAEHolmes50 min
Jun 8, 5:43 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison47 min
Jun 8, 6:07 PM EDTSevere Thunderstorm WarningTAEWalton38 min
Jun 8, 6:14 PM EDTSevere Thunderstorm WarningTAEJackson46 min
Jun 8, 6:19 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton41 min
Jun 8, 6:38 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson52 min
Jun 8, 6:59 PM EDTSevere Thunderstorm WarningTAEJackson31 min
Jun 8, 7:04 PM EDTSevere Thunderstorm WarningTAELafayette26 min
Jun 8, 7:29 PM EDTSevere Thunderstorm WarningTAEGadsden, Jackson46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.